North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 5 to 25, 2020

July 5 to 25, 2020 · NWS BIS · 19 events in 6 counties and zones

A pair of intense supercell thunderstorms moved over southwest North Dakota ahead of a weak short wave-trough in an area of strong instability and deep layer shear. The greatest damage from these storms occurred near Heart Butte Dam in Grant County, where hail up to three inches in diameter shredded crops and damaged structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$175,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A pair of intense supercell thunderstorms moved over southwest North Dakota ahead of a weak short wave-trough in an area of strong instability and deep layer shear. The greatest damage from these storms occurred near Heart Butte Dam in Grant County, where hail up to three inches in diameter shredded crops and damaged structures. Additional thunderstorms then developed ahead of the aforementioned trough over southwest and south central North Dakota, with some becoming severe. Later in the evening, a severe thunderstorm moved from Saskatchewan into Divide County producing large hail and damaging crops. The strongest thunderstorm wind gust during this episode was 70 mph near Lefor in Stark County, and the largest hail was three inches in diameter in Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 12:42 PM MST, 51 minutes earlier.

Area forecast discussion, Jul 5, 12:42 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
242 PM CDT Sun Jul 5 2020

.SHORT TERM...(This evening through Monday)
Issued at 243 PM CDT Sun Jul 5 2020

Severe storms this evening and tonight highlight the short term
forecast period.

Strong to severe storms will develop along and ahead of a cold
front late this afternoon/early evening across the far south
central and James River Valley. The environment will be
characterized by effective shear in the 35 to 45 knot range and
moderate to strong instability. Thus, we expect a mixed mode of
multicell clusters and/or transient supercell structures
initially. The strongest storms may produce damaging wind gusts up
to 70 mph and hail up to golf ball size. While the threat is non-
zero because of various potential boundary interactions, the
tornado threat does not appear to be very high, with weak low
level shear forecast. Very heavy rain will accompany these storms
and we may see some training across the far southern James River
Valley, where a Flash Flood Watch remains in effect for Dickey and
McIntosh counties.

Other portions of western and central North Dakota have a chance
for a strong to severe storm, but these will be very few and far
between, with hail up to quarter size and damaging wind gusts up
to 60 mph.

Storms may continue overnight before finally drifting south and
east, but new storms may enter the southwest from ongoing
convection over eastern Montana.

Another round storms may fire west late Monday afternoon ahead of
another strong shortwave. The southwest will likely see the
strongest storms.

.LONG TERM...(Monday night through Sunday)
Issued at 243 PM CDT Sun Jul 5 2020

The strong shortwave makes it into the west late Monday night.
Plenty of elevated instability and strong shear will overlap
favorably for at least some severe risk overnight across the west
and/or south. However, it remains to be seen how widespread
storms will be with only subtle height falls forecast.

An even stronger wave approaches on Tuesday, which could end up
producing the most significant severe weather of the period given
very strong instability favorably overlapping deep layer shear in
the 50 to 60 knot range across the west. We probably still have a
day or so until we start getting a clearer picture regarding
specific threats and location, but confidence is increasing that
Tuesday afternoon through Wednesday morning will be active.

Behind Tuesday's wave, it is looking like a dry spell from
Wednesday afternoon until later Friday. The far north could see a
few showers on Thursday, however. Some global models are then
depicting a ridge rider MCS coming down from Canada overnight
Friday with mainly dry high pressure moving in Saturday afternoon
and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Jul 5 2020

Another round of widespread showers and thunderstorms will form
this afternoon and evening across the south central and Southern
James River Valley. A few of these storms may become severe with
hail up to the size of golf balls and damaging winds up to 70 mph.
An isolated shower or thunderstorm will be possible elsewhere.
Underneath any heavier storms, brief IFR/MVFR conditions will be
possible, but VFR conditions are generally expected through the
period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NDZ050-051.

&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 5, 12:00 PM MST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
200 PM CDT Sun Jul 5 2020

NDZ001-009-017-018-031>033-040-043-061900-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Bowman-
200 PM CDT Sun Jul 5 2020 /100 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible across far western North Dakota
today. The main hazards will be small hail, gusty winds and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Reports of what is happening in your area are very important.
Report directly to the National Weather Service.

NDZ002>005-010>013-019>023-034-035-041-042-044-061900-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Hettinger-
Grant-Adams-
200 PM CDT Sun Jul 5 2020 /100 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible across central North
Dakota this afternoon into tonight. The main hazards will be large
hail up to quarter size and damaging wind gusts up to 60 mph.
Very heavy rain is also possible with the storms and that may lead
to flooding of low lying and poor drainage areas. Remember,
lightning can kill.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Reports of what is happening in your area are very important.
Report directly to the National Weather Service.

NDZ025-036-037-045>048-061900-
Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-
200 PM CDT Sun Jul 5 2020 /100 PM MDT Sun Jul 5 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible from the Fort Yates
and Linton areas through Steele and the James River Valley this
afternoon into tonight. The main hazards will be large hail up to
golf ball size and damaging wind gusts up to 70 mph. Very heavy
rain is also possible with the storms and that may lead to
flooding of low lying and poor drainage areas. Remember, lightning
can kill.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Reports of what is happening in your area are very important.
Report directly to the National Weather Service.

NDZ050-051-061900-
McIntosh-Dickey-
200 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible from the Fort Yates
and Linton areas through Steele and the James River Valley this
afternoon into tonight. The main hazards will be large hail up to
golf ball size and damaging wind gusts up to 70 mph. Very heavy
rain is also possible with the storms and that may lead to
flooding of low lying and poor drainage areas. Remember, lightning
can kill.

A Flash Flood Watch has been issued from late this afternoon
through late tonight. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe storms are possible later Monday into Monday night, and
again later Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Reports of what is happening in your area are very important.
Report directly to the National Weather Service.

ZH

In the hours before

Local storm report, Jul 5, 10:31 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1231 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     MARMARTH                46.30N 103.92W
07/04/2020  E60 MPH          SLOPE              ND   PUBLIC

            LATE REPORT FOR LAST NIGHTS STORMS. TIME
            ESTIMATED FROM RADAR. WINDS WERE AT LEAST 60
            MPH.

&&
Local storm report, Jul 5, 11:02 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
102 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     1 WSW BOWMAN            46.18N 103.41W
07/04/2020  E60 MPH          BOWMAN             ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 5, 12:25 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT SUN JUL 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TSTM WND GST     5 W RHAME               46.24N 103.75W
07/04/2020  E60 MPH          BOWMAN             ND   TRAINED SPOTTER

            LATE REPORT FROM STORMS LAST NIGHT. TIME
            ESTIMATED FROM RADAR.

&&

The radar

The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Stark

When
July 5, 1:33 PM MST to July 25, 1:36 PM MST
Where
Stark County, 10.79 mi WSW of Lefor
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.640, -102.770

Hail combined with thunderstorm wind gusts to break some windows in the house and to break skylights on out-buildings. One coral wall was pushed over.

Thunderstorm Wind, Stark

When
July 5, 1:52 PM MST to 1:54 PM MST
Where
Stark County, 1.17 mi SW of Lefor
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.670, -102.570

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Hettinger

When
July 5, 2:15 PM MST to 2:18 PM MST
Where
Hettinger County, 14.58 mi N of Burt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.580, -102.120

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, Grant

When
July 5, 2:30 PM MST to 2:33 PM MST
Where
Grant County, 10.54 mi N of Elgin
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
46.550, -101.890

Multiple windows were broken on the barn and on garage doors.

Hail, Grant

When
July 5, 2:33 PM MST to 2:36 PM MST
Where
Grant County, 15.23 mi N of Elgin Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
46.620, -101.810

Hail, Grant

When
July 5, 2:35 PM MST to 2:37 PM MST
Where
Grant County, 11.76 mi N of Elgin
Measured
1.75 in hail
Reported by
Public
Coordinates
46.570, -101.840

Hail, Grant

When
July 5, 2:35 PM MST to 2:37 PM MST
Where
Grant County, 9.03 mi N of Elgin Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
46.530, -101.810

Hail, Grant

When
July 5, 2:40 PM MST to 2:45 PM MST
Where
Grant County, 8.13 mi NNE of Elgin Muni Arpt
Measured
3 in hail
Property damage
$50,000
Crop damage
$150,000
Reported by
Public
Coordinates
46.500, -101.740

Windows were broken on the north and west side of the home and out-buildings. Metal sheds were dented. Corn crop was shredded and destroyed.

Hail, Grant

When
July 5, 2:43 PM MST to 2:45 PM MST
Where
Grant County, 11.75 mi N of Elgin Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.570, -101.830

Hail, Grant

When
July 5, 2:45 PM MST to 2:48 PM MST
Where
Grant County, 10.75 mi NNE of Elgin Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.550, -101.770

Hail, Grant

When
July 5, 2:45 PM MST to 2:48 PM MST
Where
Grant County, 8.5 mi NNW of Carson
Measured
2 in hail
Reported by
Public
Coordinates
46.530, -101.650

Hail, Grant

When
July 5, 2:50 PM MST to 2:53 PM MST
Where
Grant County, 8.3 mi NNW of Carson
Measured
2.5 in hail
Reported by
Public
Coordinates
46.530, -101.640

Hail, Morton

When
July 5, 4:45 PM CST to 4:48 PM CST
Where
Morton County, 7.65 mi ENE of Flasher
Measured
1 in hail
Reported by
Public
Coordinates
46.490, -101.080

Thunderstorm Wind, Grant

When
July 5, 4:05 PM MST to 4:08 PM MST
Where
Grant County, 4.86 mi S of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.330, -101.840

Thunderstorm wind gusts were estimated by the public.

Hail, Grant

When
July 5, 4:18 PM MST to 4:21 PM MST
Where
Grant County, Carson
Measured
1 in hail
Reported by
Public
Coordinates
46.420, -101.570

Funnel Cloud, Dickey

When
July 5, 5:56 PM CST to 5:58 PM CST
Where
Dickey County, 11.92 mi WNW of Forbes
Reported by
Law Enforcement
Coordinates
46.030, -99.000

Hail, Divide

When
July 5, 6:10 PM CST to 6:12 PM CST
Where
Divide County, 1.14 mi SW of Crosby
Measured
0.75 in hail
Reported by
Public
Coordinates
48.910, -103.300

Hail, Divide

When
July 5, 6:35 PM CST to 6:37 PM CST
Where
Divide County, 3.06 mi WSW of Noonan
Measured
1 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
48.860, -103.060

A flowering canola field was damaged.

Hail, Divide

When
July 5, 6:48 PM CST to 6:51 PM CST
Where
Divide County, 4.73 mi SSE of Noonan
Measured
1.25 in hail
Reported by
Public
Coordinates
48.820, -102.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903473, 903475, 903477, 903479, 903480, 903481, 903482, 903485, 903486, 903487, 903489, 903490, 904328, 903491, 904327, 904329, 904330, 904331, 904332.